Alert archive / Ohio / Flash Flood Warnings in 2004

Flash Flood Warning 1, NWS Wilmington, OH

May 11, 2004Scioto County, Ohio

NWS Wilmington, OH issued this flash flood warning at May 11, 2004, 2:01 PM EDT for Scioto County, Ohio. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2004, 2:01 PM EDT (18:01 UTC)
Expired
May 11, 2004, 3:30 PM EDT
In force
89 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Scioto County, OH

The radar

The Cincinnati radar (KILN), 96 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1047 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1047 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 111803
FFWILN
OHC145-111930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
201 PM EDT TUE MAY 11 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCIOTO COUNTY IN OHIO

* UNTIL 330 PM EDT

* WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER NORTHERN 
  SCIOTO COUNTY NEAR LUCASVILLE. UP TO 3 INCHES OF RAIN HAD FALLEN 
  SINCE 1 PM...WITH AN ADDITIONAL 1 TO 2 INCHES EXPECTED THROUGH 3 
  PM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR ANY FURTHER STATEMENTS
OR WARNINGS. 

LAT...LON 3895 8277 3879 8279 3878 8324 3896 8319

$$
2 follow-up statements
000 
WGUS71 KILN 111835
FFSILN
OHC145-111930-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
234 PM EDT TUE MAY 11 2004

...A FLASH FLOOD WARNING CONTINUES FOR SCIOTO COUNTY UNTIL 330 PM
EDT...

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  LUCASVILLE...
  ROSEMOUNT...

* SOME STREAMS AFFECTED INCLUDE...
  DEVERS RUN...
  SWEENY RUN...
  DUCK RUN...

AT 222 PM EDT...THE SCIOTO COUNTY SHERIFF REPORTED NUMEROUS FLOODED 
ROADS AND RESIDENTS IN THE WESTERN PART OF THE COUNTY. 

SHOWERS AND THUNDERSTORMS HAD DIMINISHED IN INTENSITY AND SHOULD 
CONTINUE TO WEAKEN. AN ADDITIONAL HALF INCH OF RAINFALL IS POSSIBLE 
BEFORE THE SHOWERS AND THUNDERSTORMS END. FLOODING WILL CONTINUE 
FROM RAIN THAT HAS ALREADY OCCURRED.

NEVER ATTEMPT TO DRIVE THROUGH A FLOODED ROAD OR AROUND HIGH WATER
SIGNS. MORE THAN HALF OF FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. IT
ONLY TAKES BETWEEN ONE AND TWO FEET OF WATER TO FLOAT A CAR OR TRUCK.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE
WEATHER INFORMATION.

$$
000 
WGUS71 KILN 111931
FFSILN
OHC145-111945-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
330 PM EDT TUE MAY 11 2004

...THE FLASH FLOOD WARNING FOR SCIOTO COUNTY IS BEING ALLOWED TO 
EXPIRE...

WEATHER SERVICE RADAR INDICATED THE RAINFALL WAS ENDING ACROSS THE
WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING. SOME MINOR
FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING IS ENDING.
THUS...THE FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE
WEATHER INFORMATION.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 11, 10:25 AM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 11, 10:25 AM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1025 AM EDT TUE MAY 11 2004

.DISCUSSION...
SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY ACROSS FAR NORTHERN INDIANA
AND OHIO. CLOUDS AND PRECIPITATION ASSOCIATED WITH THIS HAVE BEEN
REMAINING NORTH OF THE FORECAST AREA. MEANWHILE AREA OF MID CLOUDS
HAS BEEN APPROACHING FROM THE SOUTHWEST. SOME SHOWERS HAVE DEVELOPED
THERE AND HAVE EVEN SEEN A FEW THUNDERSTORMS IN SOUTHERN INDIANA.

APPEARS THAT EVERYTHING WILL BE LIFTING NORTH THROUGH THE DAY. SO DO
NOT EXPECT FRONT TO BE A FACTOR. BUT AREA OF CLOUDS SHOULD MOVE INTO
THE AREA WITH SCATTERED SHOWERS AND THUNDERSTORMS AS ATMOSPHERE
CONTINUES TO DESTABILIZE. EXPECT STORMS TO BE OF THE PULSE VARIETY
WITH HEAVY RAIN AND GUSTY WINDS AND POSSIBLY SOME SMALL HAIL.
SHOWERS AND THUNDERSTORMS SHOULD DIMINISH QUICKLY IN THE EVENING.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
OH...NONE.

&&
Hazardous weather outlook, May 11, 4:21 AM EDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
421 AM EDT TUE MAY 11 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-111100-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
421 AM EDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 11, 8:45 AM EDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
845 AM EDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             5 E NAPOLEON            39.21N 85.23W
05/10/2004  0.50 INCH        RIPLEY             IN   LAW ENFORCEMENT

0605 PM     TSTM WND GST     HILLIARD                40.04N 83.14W
05/10/2004  61 MPH           FRANKLIN           OH   TRAINED SPOTTER

&&

END

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:44 PM EDTSevere Thunderstorm WarningILNScioto46 min

Nearby

Flash Flood Warnings in Ohio, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.